Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 33, NWS Topeka, KS

August 30, 2016Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 30, 2016, 9:58 PM CDT for Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 9:58 PM CDT (02:58 UTC)
Expired
Aug 31, 2016, 2:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Washington County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1594 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

576 
WGUS53 KTOP 310258
FFWTOP
KSC201-310700-
/O.NEW.KTOP.FF.W.0033.160831T0258Z-160831T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT TUE AUG 30 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 200 AM CDT

* AT 958 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN WITH ANOTHER TWO INCHES POSSIBLE. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  WASHINGTON...HANOVER...MORROWVILLE...HADDAM...
  MAHASKA AND HOLLENBERG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4000 9681 3979 9681 3979 9737 4000 9737

$$

27
1 follow-up statement
052 
WGUS73 KTOP 310702
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
202 AM CDT WED AUG 31 2016

KSC201-310711-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-160831T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON-
202 AM CDT WED AUG 31 2016

...THE FLASH FLOOD WARNING FOR NORTHERN WASHINGTON COUNTY HAS
EXPIRED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4000 9681 3979 9681 3979 9737 4000 9737

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 6:24 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 30, 6:24 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
624 PM CDT TUE AUG 30 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 334 PM CDT TUE AUG 30 2016

This afternoon, similar to previous afternoons, scattered
thunderstorms have developed and continue to move very slowly
primarily to the northeast but also having some storms be driven
by outflow and even backbuilding. This has resulted in very small
areas of heavy rainfall with rates approaching and possibly
exceeding 2 inches per hour. The atmosphere remains primed for
these heavy rainfall rates to continue this evening although the
peak rates may wane a bit as instability weakens. However, the
moisture content is likely to continue to increase with widespread
PWat values of 1.9-2.2 inches. This along with the slow storm
motion continues to support at least some flash flood potential
and have extended the flash flood watch until midnight while also
pulling it into Abilene and Geary counties where heavy rain has
fallen this afternoon.

Some high-res convective allowing model guidance continues to
indicate the heavy rain rates continuing overnight, but confidence
is not exactly on the high end at this point. While we have not
extended the watch overnight, a further extension may be needed.
However, with so much uncertainty in how it will evolve, wanted to
be able to further monitor this evening and allow the evening
shift to consider later extension through the overnight hours.
There appears to be a couple of more focused areas of vorticity
set to move across the area and these may locally enhance rainfall
rates and convective coverage. However, the main focus looks to be
from north central KS to the southeast so have removed the far
northeast KS counties from the watch at this point. This likely
convective complex will continue a slow trek to the southeast into
Wednesday before gradually moving out of the area and weakening
through the day. Bottom line is an expectation for pockets of 2+
inches of rain through Wednesday with some localized areas
possibly approaching 4 inches. However, exactly where and when
those heaviest rain amounts fall remains very much in question.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 334 PM CDT TUE AUG 30 2016

By tomorrow night northwest flow aloft will push a surface high
pressure into the area and clear out the precip. Dry air will filter
in behind this push causing dew points to drop into the 50s. The
pattern will remain quiet through at least Saturday. On Saturday
night the southwest flow aloft becomes more established allowing
potential shortwaves to track over the central plains. This will
increase the chances for precip within this warm advection pattern.
Next week a frontal zone looks to anchor over NE for a few days
before pushing southward towards the area late in the period. The
position of this front may change over time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 624 PM CDT TUE AUG 30 2016

Storms continue to move from west to east across northeast Kansas
bringing a chance for VCTS to all terminals through the period. VCTS
should reach MHK by 01Z with storms ending near 06Z.  Model
consensus on the current storms is varied so have opted to exclude
VCTS from TOP/FOE for the evening storms due to less than average
confidence of storm evolution.  Another round of storms from 09-11Z
are expected to reach sites in the early morning.  MVFR ceilings are
looking more probable so have included them in this time frame
accordingly.  Reduced conditions may last until early afternoon, but
will need to monitor closely as conditions evolve this evening.

&&

.TOP Watches/Warnings/Advisories...
Flash Flood Watch until midnight CDT tonight for KSZ008>010-
020>023-034>036.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Heller
Hazardous weather outlook, Aug 30, 3:20 PM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT TUE AUG 30 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-312030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS
AFTERNOON AND INTO TONIGHT. AREAS OF HEAVY RAINFALL CAN BE
EXPECTED...WITH THE STRONGEST STORMS PRODUCING RAINFALL RATES UP
TO 2 INCHES PER HOUR. LOCALIZED FLASH FLOODING WILL BE POSSIBLE
MAINLY IN AREAS WHERE THESE THUNDERSTORMS PERSIST FOR MORE THAN
TWO HOURS...AND PARTICULARLY IF THIS OCCURS WHERE HEAVY RAIN HAS
FALLEN OVER THE PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...WITH HEAVY RAIN
REMAINING POSSIBLE ESPECIALLY ALONG AND SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Aug 30, 4:22 PM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
422 PM CDT TUE AUG 30 2016

KSZ036-037-302145-
MORRIS-GEARY-
422 PM CDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS AND
SOUTHEASTERN GEARY COUNTIES UNTIL 445 PM CDT...

AT 421 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF WHITE CITY...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE CITY AND DWIGHT.

LAT...LON 3879 9682 3897 9683 3903 9654 3879 9652
TIME...MOT...LOC 2121Z 265DEG 8KT 3889 9675

BD
Special weather statement, Aug 30, 4:37 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT TUE AUG 30 2016

KSZ054-302200-
LYON-
437 PM CDT TUE AUG 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
500 PM CDT...

AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OLPE...MOVING EAST AT 5 MPH.

DIME TO PENNY SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLPE.

THIS INCLUDES KANSAS TURNPIKE BETWEEN MILE MARKERS 118 AND 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3823 9633 3836 9634 3836 9607 3819 9606
TIME...MOT...LOC 2136Z 263DEG 5KT 3828 9622

GARGAN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:23 PM CDTAreal Flood AdvisoryTOPWashington3 hr
Aug 30, 9:45 PM CDTAreal Flood AdvisoryTOPLyon3 hr
Aug 30, 10:18 PM CDTRiver Flood WarningTOPWashington33 hr

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.